Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 133, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 24, 2003, 9:54 PM MDT for Kit Carson County, Colorado. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2003, 9:54 PM MDT (03:54 UTC)
- Expired
- Jun 24, 2003, 11:00 PM MDT
- In force
- 66 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 53 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 3.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -422 J/kg
- Mixed-layer LCL
- 700 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 642 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
431
WUUS53 KGLD 250354
SVRGLD
COC063-250500-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
954 PM MDT TUE JUN 24 2003
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KIT CARSON COUNTY IN EAST CENTRAL COLORADO
* UNTIL 1100 PM MDT
* AT 954 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES SOUTH OF BURLINGTON...MOVING NORTHEAST
AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BURLINGTON AT 1000 PM MDT
ANOTHER LOCATION IN THIS WARNING IS...BETHUNE.
HAIL UP TO ONE INCH IN DIAMETER WILL OCCUR WITH THIS SEVERE
THUNDERSTORM.
WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE
CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY
RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS.
LAT...LON 3929 10247 3907 10238 3907 10209 3955 10209
3955 10239
RUBIN
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 5:45 PM MDT, 4 hours 9 minutes earlier.
Area forecast discussion, Jun 24, 5:45 PM MDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION...CORRECTED AUTHOR NATIONAL WEATHER SERVICE GOODLAND KS 545 PM MDT TUE JUN 24 2003 LATEST 23Z RUC ANALYSIS HANDLING CONFINEMENT OF THUNDERSTORM ACTIVITY OVER FAR NORTHERN ZONES WELL. THIS AREA IS WITHIN 700 MB DEWPOINT AXIS. DESPITE VERY STRONG 850 THETE-E CONVERGENCE ALONG THE FRONT...LIMITING FACTORS INCLUDE 700 TEMPERATURES +16C AND HIGHER AND DRIER AIR AT 700 MB. FOR THESE REASONS HAVE TRIMMED BACK POPS OVER THE EAST/SOUTHEAST TO 20 PERCENT WITH 30 PERCENT ELSEWHERE. CU/TCU STRUGGLING SOUTH OF INTERSTATE 70 ALONG THE FRONT AND GIVEN 700 TEMPS AROUND +16 DONT SEE MANY MAKING IT TO THUNDERSTORM STATUS. HOWEVER...GIVEN INCREASING LOW LEVEL JET A LITTLE LATER WILL KEEP THEM IN CHANCE CATEGORY. OTHER ADJUSTMENTS WERE MADE TO THE DEWPOINT GRIDS USING THE RUC AND THE WINDS. GIVEN GOOD HANDLING ON THE WINDS BY THE RUC WILL USE IT THROUGH 09Z AND THE FSL RUC II WINDS FOR TOMORROW. WINDS TOMORROW WILL BE IN THE WINDY CATEGORY AS PRESSURE RISES BEHIND THE FRONT ACCELERATE THE WINDS. NO OTHER CHANGES MADE. .GLD...WIND ADVISORY THROUGH THIS EVENING FOR ALL BUT EXTREME NORTHWEST ZONES. DDT
Hazardous weather outlook, Jun 24, 10:50 AM MDT, 11 hours 4 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1050 AM MDT TUE JUN 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON ACROSS WESTERN KANSAS AND EXTREME SOUTHWEST NEBRASKA. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH THE MAIN THREATS BEING STRONG DAMAGING WINDS AND HAIL. MAXIMUM TEMPERATURES WILL CLIMB INTO THE LOWER AND MIDDLE 90S AND SURFACE DEWPOINTS WILL REMAIN IN THE 60S EAST OF A WEAK DRYLINE...WHICH WILL SET UP IN THE VICINITY OF THE COLORADO AND KANSAS BORDER. THE ATMOSPHERE IS FORECAST TO BECOME MODERATELY UNSTABLE BY LATE AFTERNOON EAST OF THE DRYLINE. THE ATMOSPHERE IS EXPECTED TO REMAIN CAPPED INTO EARLY AFTERNOON. HOWEVER...BY THE MIDDLE OF THE AFTERNOON...HEATING WILL COMBINE WITH THE APPROACH OF AN UPPER LEVEL TROUGH OF LOW PRESSURE TO BREAK THE CAP. AS THIS OCCURS NEAR 3 PM MDT...THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP...MAINLY ALONG AND EAST OF A LINE FROM WRAY COLORADO TO GOODLAND KANSAS AND THEN SOUTH TO THE CHEYENNE WELLS COLORADO AREA. THE MAIN THREATS WILL BE HAIL AND STRONG WIND...WITH EXPECTED STORM MOVEMENT NORTHEAST AT 40 MPH. IN ADDITION TO THE THREAT OF STRONG THUNDERSTORMS...STRONG WINDS THIS AFTERNOON WILL COMBINE HIGH TEMPERATURES IN THE 90S TO PRODUCE EXTREME FIRE CONDITIONS. EXTREME FIRE DANGER MEANS FIRES START QUICKLY...SPREAD FURIOUSLY...AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON EAST OF A LINE FROM WRAY COLORADO TO GOODLAND TO CHEYENNE WELLS COLORADO. RJC
In the hours before
Local storm report, Jun 24, 4:47 PM MDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
447 PM MDT TUE JUN 24 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0436 PM 12 N MAX NE .88 INCH HAIL
06/24/03 DUNDY REPORTED BY PUBLIC.Local storm report, Jun 24, 6:56 PM MDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
656 PM MDT TUE JUN 24 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0647 PM 2 WSW TRENTON NE .75 INCH HAIL
06/24/03 HITCHCOCK REPORTED BY COOPERATIVE
OBSERVER.Local storm report, Jun 24, 8:15 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
815 PM MDT TUE JUN 24 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM PALISADE NE 1 INCH HAIL
06/24/03 HITCHCOCK REPORTED BY STORM
SPOTTER.Local storm report, Jun 24, 8:29 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
829 PM MDT TUE JUN 24 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0816 PM PALISADE NE .88 INCH HAIL
06/24/03 HITCHCOCK REPORTED BY STORM
SPOTTER.Special weather statement, Jun 24, 8:41 PM MDT, 1 hour 13 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-250315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 841 PM MDT TUE JUN 24 2003 ...SEVERE THUNDERSTORM WATCH WILL BE ALLOWED TO EXPIRE AT 900 PM MDT (1000 PM CDT)... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR THE TRI-STATE UNTIL 900 PM MDT (1000 PM CDT) WILL BE ALLOWED TO EXPIRE ON TIME. HOWEVER...STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE EAST THROUGH HITCHCOCK AND RED WILLOW COUNTIES FOR THE NEXT FEW HOURS. DDT
Local storm report, Jun 24, 8:46 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
846 PM MDT TUE JUN 24 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0843 PM TRENTON NE .88 INCH HAIL
06/24/03 HITCHCOCK REPORTED BY STORM
SPOTTER.
0845 PM TRENTON NE 1 INCH HAIL
06/24/03 HITCHCOCK REPORTED BY STORM
SPOTTER.Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.